Missouri, 2011

Damaging Wind in Missouri, June 20, 2011

June 20, 2011 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over northeast Missouri and west central Illinois. There were some reports of wind damage with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over northeast Missouri and west central Illinois. There were some reports of wind damage with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 19, 11:00 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 11:00 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT MON JUN 20 2011

.UPDATE...
/927 PM CDT SUN JUN 19 2011/

HAVE A LOWERED THUNDERSTORM CHANCES OVER MUCH OF THE REGION THE
REST OF THE EVENING AS A STRONG CAP AND SHORTWAVE RIDGING HAS
LIMITED ANY RECENT DEVELOPMENT. THUNDERSTORMS ARE DEVELOPING
RAPIDLY OVER FAR NORTHWEST MISSOURI AND SOUTHEAST IOWA IN AN AREA
OF STRONG MOISTURE CONVERGENCE ON NOSE OF A STRENGTHENING LOW
LEVEL JET. THESE STORMS WILL LIKELY EXPAND IN AREAL COVERAGE AND
ORGANIZE INTO A FORWARD PROPAGATING MCS AS THE LOW LEVEL JET
AND ASCENT INCREASES IN ADVANCE OF WEAK SHORTWAVE CURRENTLY OVER
EASTERN KANSAS. PROPAGATION VECTORS FAVOR MOVEMENT ALONG THE MO/IA
BORDER AND THE NORTHERN PART OF THE CWA MAY STILL BE AFFECTED
AFTER MIDNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING SOME
LARGE HAIL AND DAMAGING WIND GUSTS OWING TO THE EXTREME INSTABILITY
AND DEEP LAYER SHEAR VECTORS OF 40 KNOTS. OTHERWISE...GOING
FORECAST LOOKS GOOD.

BRITT

&&

.DISCUSSION...
/355 PM CDT SUN JUN 19 2011/

OLD OUTFLOW BOUNDARY FROM LAST NIGHTS MCS HAS SETTLED OVER SERN MO
TO WCNTRL MO AND THRU NRN KS...MORE SPECIFICALLY FROM JUST S OF
KPAH-JUST S OF KCGI-JUST S OF KAIZ AND EXTENDS TO JUST S OF THE KC
METRO AREA. THIS OUTFLOW BOUNDARY IS BECOMING INCREASINGLY CAPPED TO
SFC BASED CONVECTION...BUT MAY BE ABLE TO STILL POP AN ISOLD TSRA
EARLY THIS EVENING. WHAT SHOULD BE ABLE TO GET GOING A FEW MORE
SHRA/TSRA THIS EVENING WILL BE A BAND OF H700 MOISTURE CONVERGENCE
WHICH WILL CIRCUMVENT THE STRENGTHENING CAP BELOW...AND WE ARE
ALREADY SEEING THIS DEVELOP SOME SHRA/TSRA IN SWRN IL AND INTO STL
CITY. THIS AREA OF H700 MOISTURE CONVERGENCE WILL PUSH NE OF THE FA
BY LATE EVENING AND THIS SHOULD GIVE US A BRIEF PERIOD OF QUIET WX.
SEVERE POTENTIAL THRU THIS EVENING APPEARS MUCH LIKE THE RAIN
CHCS...RATHER ISOLATED.

HOWEVER...YET ANOTHER MCS SHOULD DEVELOP OVER IN NERN KS OR SWRN
NEBRASKA THIS EVENING AND IS EXPECTED TO TRACK EWD NEAR THE MO-IA
BORDER OVERNIGHT AND INTO MONDAY MORNING. NERN MO AND WCNTRL IL
SHOULD BE ON THE SRN EDGE OF THIS MCS...BUT IF IT TAKES A MORE SWD
TURN AND HITS THIS AREA WITH RAINFALL HARDER THAN CURRENTLY
EXPECTED...THIS COULD RESULT IN SOME FLOODING OF CREEKS AND STREAMS
AS FFG VALUES ARE RATHER LO IN SPOTS. THIS MAY ALSO GIVE THE NRN FA
A BOUT OF SEVERE WX AS WELL.

THE EFFECTIVE WRMFNT (THE OUTFLOW BOUNDARY) WILL MERGE WITH THE
SYNOPTIC WRMFNT...ALREADY TO OUR N...BY MIDDAY MONDAY LIKELY THRU
DISSIPATION OF THE FORMER. THIS SHOULD CAP THE ATMOSPHERE AREAWIDE
THRU MONDAY AFTERNOON AND EVENING...BUT ALSO RESULT IN HOT AND HUMID
AIR ABLE TO BUILD IN AS WELL. HEAT INDEX VALUES MAY TOUCH 100F IN
STL CITY BRIEFLY.

RAIN CHCS RETURN TO THE AREA HEADING INTO LATE MONDAY NIGHT AND WILL
CONTINUE INTO TUESDAY NIGHT AS CDFNT SLOWLY PUSHES THRU IN RESPONSE
TO DEEPENING UPPER LEVEL SYSTEM IN THE UPPER MIDWEST. MAINTAINED
RATHER HI POPS DURING THIS PERIOD...ESPECIALLY TUESDAY DAYTIME AND
EVENING.

FOR THE EXTENDED PERIOD (WEDNESDAY NIGHT - SUNDAY)...MODELS STILL
FORECASTING AN UPPER LO OVER THE UPR MS VALLEY AND ITS ASSOCIATED
TROF EXTENDING TO THE S AT THE BEGINNING OF THE PERIOD...BUT THE GFS
IS GOING A BIT DEEPER/STRONGER WITH THIS SYSTEM THAN THE ECMWF AND
OTHERS...AND THE MAIN EFFECT OF THIS DIFFERENCE WILL BE TO TEND TO
SLOW DOWN THE EWD TRANSLATION OF THE SYSTEM HEADING INTO LATE WEEK
AND NEXT WEEKEND. AT THE SFC...CDFNT WILL EXIT THE SERN FA EARLY IN
THE PERIOD WITH A WEAK RIDGE BUILDING OVERHEAD FOR FRIDAY. BUT
ALREADY HEADING INTO FRIDAY NIGHT...A WRMFNT WILL MOVE INTO SRN MO
AND SRN IL AND THEN SLOWLY WORK ITS WAY NEWD OVER THE COURSE OF THE
NEXT COUPLE OF DAYS...NOT UNLIKE WHAT THE WRMFNT HAS DONE VERY
RECENTLY HERE. THE SLOW NEWD PROGRESS WILL BE DUE TO WHAT SHOULD BE
FAVORABLE MCS SETUPS FOR FRIDAY NIGHT AND SATURDAY NIGHT AND WHAT
CONTINUES INTO THE DAYS ON SATURDAY AND SUNDAY. TRACK WILL BE HARD
TO PIN DOWN THIS FAR OUT...SO PLACED LO CHC POPS IN FOR ALL
LOCATIONS FOR NOW. TEMPS WILL BEGIN THE PERIOD BELOW AVERAGE BUT ARE
EXPECTED TO RECOVER TO AVERAGE BY SUNDAY. IF THE MODELS SHOW A MORE
ASSERTIVE H500 RIDGE...SHOULD EASILY SEE A RETURN TO THE 90S...BUT
THEY HAVE BEEN VERY HESITANT THE PAST FEW DAYS AND OUR WET PATTERN
SHOWS NO SIGN OF ABATEMENT.

TES

&&

.AVIATION...
/1146 PM CDT SUN JUN 19 2011/

LATEST SURFACE ANALYSIS SHOWS THE OLD SURFACE BOUNDARY MOVING
NORTHWARD FROM MCI AREA TO JUST SOUTH OF COU AND STL. APPEARS A
NEW SURFACE WARM FRONTAL BOUNDARY IS BEGINNING TO FORM ACROSS
NORTH CENTRAL MISSOURI. CURRENT STRONG THUNDERSTORM ACTIVITY
SHOULD REMAIN MAINLY OVER SOUTHERN PART OF IOWA THROUGH EXTREME
NORTHERN MISSOURI AND INTO NORTHWEST ILLINOIS. UPSTAIR VERY WEAK
DISTURBANCE IS GENERATING ISOLATED SHOWERS FROM NEAR UIN THROUGH
COU AND SW EAST OF SGF. BELIEVE THIS VERY LIGHT SHOWERS WILL
REMAIN VERY LIGHT THROUGH EARLY MONDAY MORNING. MONDAY WILL BE HOT
AND HUMID DAY WITH SOUTHERLY FLOW OF 15 KTS AT MOST TAF SITES.

SPECIFICS FOR KSTL...MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO
MOVE OVER AREA THROUGH 0900 UTC. BELIEVE THAT THUNDERSTORM
ACTIVITY WILL REMAIN NORTH OF STL. NO VISIBILITY RESTRICTIONS.
SURFACE WINDS WILL REMAIN SOUTH SOUTHEAST AT 6 TO 8 KTS THROUGH
DAYBREAK AND THEN SOUTH ON MONDAY AT 10 TO 15KTS. NO THUNDERSTORM
ACTIVITY EXPECTED DURING THE DAY ON MONDAY.

PRZYBYLINSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 19, 9:53 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT SUN JUN 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1053 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE EAST ALONG THE
IOWA AND MISSOURI BORDER AFFECT NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS LATE TONIGHT. ORGANIZED SEVERE WEATHER IS
POSSIBLE WITH THIS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS ONCE AGAIN.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THUNDERSTORM COMPLEX WILL EXIT BY LATE MONDAY MORNING...AGAIN
MAINLY EXPECTED OVER PORTIONS OF NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY
NIGHT THROUGH TUESDAY NIGHT. SOME SEVERE STORMS ARE POSSIBLE ON
TUESDAY AFTERNOON AND EVENING.

THE CHANCE FOR THUNDERSTORMS RETURNS ON FRIDAY NIGHT AND
SATURDAY.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD STATEMENT
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

BRITT

In the hours before

Special weather statement, Jun 20, 12:54 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
154 AM CDT MON JUN 20 2011

ILZ095>097-MOZ018-019-026-027-034>036-200900-
ADAMS IL-BROWN IL-PIKE IL-KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
MONROE MO-RALLS MO-PIKE MO-
INCLUDING THE CITIES OF...QUINCY...HANNIBAL...BOWLING GREEN
154 AM CDT MON JUN 20 2011

...STRONG THUNDERSTORMS POSSIBLE OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS DURING THE PREDAWN HOURS...

THUNDERSTORMS WITH STRONG WINDS...HAIL...AND HEAVY RAIN MAY
THREATEN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS EARLY THIS
MORNING...BETWEEN 230 AM AND 430 AM. THIS THREAT WILL INCLUDE THE
EDINA...CANTON...LA GRANGE...HANNIBAL...PALMYRA...QUINCY...AND
MOUNT STERLING.

TRUETT
Special weather statement, Jun 20, 1:07 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 AM CDT MON JUN 20 2011

MOZ018-019-200815-
KNOX MO-LEWIS MO-
207 AM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS AND KNOX COUNTIES
UNTIL 315 AM CDT...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
SOUTH GORIN TO NOVINGER...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDINA...
  GREENSBURG...
  COLONY...
  KNOX CITY...
  LA BELLE...
  LEWISTOWN...
  HURDLAND...
  BARING...
  NEWARK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, Jun 20, 2:26 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 AM CDT MON JUN 20 2011

ILZ095-096-MOZ019-200930-
ADAMS IL-BROWN IL-LEWIS MO-
326 AM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN BROWN AND ADAMS
COUNTIES UNTIL 430 AM CDT...

AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF COLMAR TO LA BELLE...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CANTON...
  QUINCY...
  EWING...
  LA GRANGE...
  MENDON...
  GOLDEN...
  CAMP POINT...
  MOUNT STERLING...
  MONTICELLO...
  LIMA...
  LORAINE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 20, 2:45 AM CST
Where
Lewis County, 0.55 mi NNE of Ewing
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.007, -91.715

Thunderstorm winds blew down several large tree limbs around town. Also, a ham radio tower was bent over by the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332526.